These Are The Scars You Can’t See: Eating Disorders During And After Cancer TreatmentC. Dixon
Most people don’t associate eating disorders with cancer patients. While your loved ones are worried about your health, it may not even cross their minds that you are refusing food purposely or forcing yourself to throw up to keep off weight. How could you possibly be worrying about weight loss when you’re focused on fighting for your life?
Because your health, self-esteem, depression, and anxiety are all wrapped up into one sprawling feeling, and sometimes — you just want to take back control. While it’s understandable, completely, that body image is a concern, it’s important to also understand that while the effects of chemo may not be in your control, viewing your body lovingly can be.
“I have beat cancer, but all I care about is losing that weight and keeping it off.” – Anonymous patient
What causes weight loss during treatment?
Patients may gain weight or lose weight depending on the side effects of medications, rollercoaster stress levels, activity levels, and eating habits. Cancer is very much a physical battle as well as a mental battle.
Chemo can make patients nauseous, which may lead to poor appetite, vomiting, nausea, diarrhea, and dehydration. Radiation can lead to mouth sores, changes in smell or taste, and decrease in appetite. Extreme fatigue can lead to muscle loss.
Once treatment is over, many patients gain back their previous weight (and sometimes, more) — and they may miss being as thin as they were during treatment. While it’s unlikely for people to develop anorexia after the age of 20, body image changes and weight changes can make old habits crop up again.
According to cancer.gov, “Anorexia, the loss of appetite or desire to eat, is typically present in 15% to 25% of all cancer patients at diagnosis and may also occur as a side effect of treatments. Anorexia is an almost universal side effect in individuals with widely metastatic disease… because of physiologic alterations in metabolism during carcinogenesis. Anorexia can be exacerbated by chemotherapy and radiation therapy side effects such as taste and smell changes, nausea, and vomiting.”
What Causes Weight Gain During Treatment?
Weight gain is also a possible side effect of cancer treatment. This may be a result of a variety of factors, like decreased physical activity due to exhaustion, medications that increase appetite, and fluid retention caused by chemo. Steroids can also cause weight gain, as they can lead to a build up of fat deposits in the body and cause a round face. Typically, steroid side effects disappear after the patient goes off of them.
Chemo can also kick your body into premature menopause. This can make your metabolism sluggish, and cause you to lose lean muscle while gaining more body fat. According to WebMD, gaining 5-14 pounds in one year due to chemo is common. Some gain less, some gain more.
Weight gain is typical — and yet some patients may refuse or stop treatments that they know will cause weight gain. For example, blogger Sheri Fillipo wrote, “Two years ago I had the infusion team stop giving me steroids pre-chemo and then later (just last week) I was offered them again to assist with my ongoing nausea. Vain that I am, I refused them. I am at the heaviest I have ever been and I will not add to it. Adolescent thinking I know but I don’t care.”
Breaking The Taboo
It’s a body image struggle that a lot of women don’t talk about, and it’s important to know that it is a disorder — an incredibly strong disorder that can hook its claws into your self-confidence at a young age and keep trying to come back; a disorder powerful enough to make patients do everything they can to deprive their body of necessary nutrition while their insides are already being ravaged by cancer and chemicals.
You are not what you look like. If you’re struggling with an eating disorder, open up to a loved one or your doctor and seek help. This shouldn’t be a taboo topic, yet often women are too scared or ashamed to bring it up.
Raise awareness. Promote self-love. <3